Texas, 2004

Hail in Texas, April 4, 2004

April 4, 2004 · NWS BRO · 3 events in 1 county or zone

A powerful and nearly-stationary supercell thunderstorm pounded the Falfurrias area with large hail, gusty winds and heavy rain for a period of approximately three hours. The hail damaged homes, businesses, and automobiles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A powerful and nearly-stationary supercell thunderstorm pounded the Falfurrias area with large hail, gusty winds and heavy rain for a period of approximately three hours. The hail damaged homes, businesses, and automobiles. A damage survey estimated that approximately 980 homes and businesses suffered damage as a result of the hail, wind and rain. Also, the Texas Department of Public Safety reported numerous vehicles damaged by the hail. The supercell thunderstorm was finally forced east of the area as a eastward-moving area of thunderstorms approached the area from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 4, 3:00 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 4, 3:00 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CST SUN APR 4 2004

.SHORT TERM...DEEP MOISTURE ACROSS THE REGION IS ALREADY SPARKING
SOME SHOWERS AND THUNDERSTORMS MAINLY IN THE NORTHERN AND WESTERN
REGIONS OF DEEP SOUTH TEXAS. EXPECT THIS ACTIVITY TO SPREAD EASTWARD
TODAY AS CAP CONTINUES TO BREAK...LIS OF -6 OVER THE REGION AND SFC
BASED CAPES >2500. SHOWERS AND THUNDERSTORMS CONTINUE TONIGHT BUT
WILL WEAKEN SOMEWHAT WITH THE LOSS OF DAYTIME HEATING. TOMORROW MAY
BE A REPEAT OF TODAY AS THE UPPER LOW IN THE 4-CORNERS REGION
CONTINUES TO GET NOWHERE FAST AND NUMEROUS LEFTOVER BOUNDARIES CRISS
CROSS SOUTH TEXAS.

.LONG TERM...UNSETTLED WEATHER CONTINUE INTO TUESDAY AS THE UPPER
LOW FINALLY EJECTS INTO THE PLAINS TUESDAY NIGHT AND TAKES THE UPPER
LEVEL SUPPORT WITH IT. SOUTHEAST SFC WINDS BECOME MORE DOMINANT
PUSHING WHATS LEFT OF ANY BOUNDARIES TOWARD THE NORTH. RESIDUAL
MOISTURE/OUTFLOW BOUNDARIES AND SEABREEZE BOUNDARIES MAY SPARK
ISOLATED SHOWERS WEDNESDAY AND THURSDAY. ANOTHER FRONTAL BOUNDARY
MAY PUSH INTO SOUTH TEXAS LATE THURSDAY INTO FRIDAY BUT WITH UPPER
LEVEL TROUGH TO THE WEST AND SOUTHWEST MIDLEVEL FLOW AM NOT QUITE
CONVINCED IT WILL REACH THIS FAR SOUTH.

.MARINE...AT 1 PM BOY020 REPORTED AN EAST WIND AT 14 TO 17 KNOTS
WITH 4 FOOT SEAS.  AMPLE AMOUNT OF MOISTURE WILL CONTINUE TO
DOMINATE THE COASTAL WATERS OF DEEP SOUTH TEXAS CAUSING SCATTERED
SHOWERS AND THUNDERSTORMS.  A WEAK COLD FRONT WILL STALL OVER THE
COASTAL WATERS OF DEEP SOUTH TEXAS ON TUESDAY CAUSING CONTINUED
SHOWER AND THUNDERSTORM ACTIVITY.  THE WEAK COLD FRONT WILL FINALLY
MOVE THROUGH THE AREA BY THURSDAY CAUSING A DRIER AND MORE STABLE
AIRMASS.  WINDS WILL CONTINUE TO BE LIGHT TO MODERATE OUT OF THE
EAST UNTIL FRONTAL PASSAGE ON THURSDAY CAUSING WINDS TO SHIFT FROM
THE NORTH THURSDAY NIGHT AND FRIDAY. A SMALL CRAFT ADVISORY MAY BE
REQUIRED ON FRIDAY.
&&

.AVIATION...MVFR CIGS WITH TEMPO IFR IN ANY SHOWERS OR
THUNDERSTORMS.  MVFR CIGS TONIGHT WITH MVFR VSBYS IN ANY SHOWERS OR
THUNDERSTORMS.  WINDS WILL BE LIGHT TO MODERATE OUT OF THE EAST FOR
THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 69 80 70 83 69/ 60 50 20 40 00
BROWNSVILLE         67 80 69 86 69/ 60 50 20 40 00
HARLINGEN           67 80 69 86 69/ 60 50 20 40 00
MCALLEN             67 82 67 86 68/ 60 50 20 40 00
RIO GRANDE CITY     66 84 66 87 68/ 60 50 20 40 00
SOUTH PADRE ISLAND  70 77 71 72 69/ 60 50 20 40 00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

64/65/MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 4, 6:25 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
725 PM CDT SUN APR 4 2004

TXZ248>257-051100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
725 PM CDT SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR
BROOKS...JIM HOGG...BROOKS...MOST OF KENEDY AND STARR...NORTHERN
HIDALGO AND WESTERN WILLACY COUNTIES. STORMS IN THE WATCH AREA MAY
PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL.

BOATERS WILL NEED TO REMAIN VIGILANT FOR CHANGING WEATHER CONDITIONS
ALONG THE LOWER TEXAS COAST. HEAVY RAINS MAY RESTRICT VISIBILITIES
TO LESS THAN ONE NAUTICAL MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ATMOSPHERE OVER DEEP SOUTH TEXAS IS FORECAST TO REMAIN MOIST AND
UNSTABLE FOR MUCH OF THE UPCOMING WEEK. SHOWERS AND THUNDERSTORMS
REMAIN IN THE EXTENDED FORECAST AS A CONSEQUENCE. THUNDERSTORM
CHANCES WILL BE GREATEST IN THE NORTHERN COUNTIES MONDAY AND TUESDAY.
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE
MONDAY AND TUESDAY. AN APPROACHING COLD FRONT MAY TRIGGER ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTERS ARE URGED TO MONITOR WEATHER
CONDITIONS CLOSELY TONIGHT.

In the hours before

Local storm report, Apr 4, 3:03 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
403 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             15 S ZAPATA             26.68N 99.26W
04/02/2004  1.25 INCH        XXX                XX   COUNTY OFFICIAL

            CHIEF OF ZAPATA COUNTY POLICE REPORTED BROKEN WINDSHIELDS
            ON VEHICLES 2 MILES EAST OF HWY 83 ON FM2687.

&&

JP
Special weather statement, Apr 4, 5:49 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
649 PM CDT SUN APR 4 2004

TXZ248>254-050400-
BROOKS-HIDALGO-INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
649 PM CDT SUN APR 4 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 1100 PM CDT THIS EVENING. THE WATCH INCLUDES THE
COUNTIES OF ZAPATA...JIM HOGG...STARR...BROOKS...HIDALGO...
KENEDY AND WILLACY. SOME CITIES INCLUDED IN THE
WATCH ARE FALFURRIAS...MCALLEN...ZAPATA...MCCOOK...
RAYMONDVILLE...AND RIO GRANDE CITY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE LOWER RIO GRANDE VALLEY TONIGHT. SOME OF THESE STORMS MAY CONTAIN
LARGE HAIL OR STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR
ACTIVATION TONIGHT. RESIDENTS ACROSS DEEP SOUTH TEXAS SHOULD REMAIN
ALERT AND BE READY TO ACT QUICKLY IF THREATENING WEATHER APPROACHES
YOUR AREA. IF SEVERE WEATHER THREATENS YOUR AREA...THEN MOVE TO AN
INTERIOR ROOM AND LAY DOWN ON THE FLOOR. IF CAUGHT OUTSIDE...LAY FLAT
DOWN ON THE GROUND...PREFERABLY IN A DITCH OR OTHER LOW SPOT. NEVER
TRY TO OUTRUN SEVERE WEATHER. PHILO

PHILO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brooks

When
April 4, 6:55 PM CST
Where
Brooks County, Falfurrias
Measured
1.5 in hail
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
27.233, -98.150

Hail, Brooks

When
April 4, 7:50 PM CST
Where
Brooks County, Falfurrias
Measured
0.75 in hail
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
27.233, -98.150

Hail, Brooks

When
April 4, 8:24 PM CST
Where
Brooks County, Falfurrias
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
27.233, -98.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405342, 5405344, 5405343.